Hair Loss and Lithium

    October 1984 in “International Journal of Dermatology
    Peter Mortimer, R.P.R. Dawber
    Image of study
    TLDR Lithium therapy may cause temporary hair loss, with possible regrowth if treatment is stopped or continued.
    The document from 1984 discusses the association between lithium therapy, commonly used for affective disorders, and hair loss. It was first reported in 1970 that hair loss could cease upon discontinuation of lithium therapy. Subsequent reports included 24 further cases, with the majority being women, and hair loss onset ranging from 5 to 54 months after starting lithium, averaging at 6 months. Some patients experienced regrowth while still on lithium, while others only after discontinuing the treatment. The role of hypothyroidism and alopecia areata in lithium-associated hair loss is considered, but the exact mechanism remains unclear. The document suggests that lithium may cause hair loss through a telogen-effluvium type of hair loss, where a significant number of hair follicles prematurely enter the telogen phase, leading to excessive shedding and temporary hair sparsity. Recovery is possible if the treatment is not repeated and the anagen response occurs. Thyroid function tests are recommended for patients experiencing hair loss during lithium therapy to rule out hypothyroidism as a contributing factor.
    View this study on onlinelibrary.wiley.com →

    Cited in this study

      Hair loss during lithium treatment

      research Hair loss during lithium treatment

      29 citations ,   July 1982 in “British Journal of Dermatology”
      Lithium treatment can cause increased hair shedding and hair loss in patients.